Back to Ask the Diabetes Team Ask the Diabetes Team

From Hubbard, Ohio, USA:

My grandson is under the care of a pediatric endocrinologist. I'm not questioning his care at all -- it's fine. This is simply for my own personal information.

Last summer, my grandson had some protein in his urine sample about the same time my daughter decided to change endocrinologists from a general to a pediatric. I was pleased about that. In addition to changing his insulin regimen, the pediatric endocrinologist suggested putting him on a low-dose blood pressure pill to protect the kidneys and said perhaps it could be discontinued in a few years. What might be the side effects and long-range effects of this quinapril?


Quinapril is within the family of medications called "Angiotensin Converting Enzyme inhibitors." These "ACE inhibitors" block the production of some chemicals that cause blood vessels to clamp down. The effect is to lower blood pressure.

While I professionally am unfamiliar with quinapril, other ACE inhibitors are commonly used in pediatrics. For the child with type 1 diabetes, ACE inhibitors are used to "protect" the kidneys from higher pressures. They are commonly used in adults and children with type 1 diabetes who indeed have some increased protein secretion into the urine. While increased urine protein is a fairly sensitive way to assess for early diabetes-related kidney problems, it is NOT SPECIFIC for that. In other words, many things can lead to increased protein in the urine including (but not limited to), fever, urinary tract infections, other kidney diseases, and even simple increased physical activity!

In adult diabetes care, it has become common (although I do not know if it has become the "standard of care") to provide ACE inhibitors even BEFORE there is protein in the urine. But this is NOT yet the standard in children. Why? Well, diabetes-related kidney disease is a consequence, typically, of years of cumulative poor control (three months, eight months there, six weeks here, etc). Thus, seeing full blown diabetes related kidney failure is very uncommon during the pediatric years! It would be preceded by protein in the urine. So, most pediatric endocrinologists, with whom I am familiar, will not start a long term medication, such as an ACE inhibitor, given it's cost and potential side effects, in a child with well-controlled diabetes, unless they have confirmed quantified protein in the urine."Quantified" typically means having collected a carefully timed urine sample for 12 to 24 hours for analysis.

Side effects of ACE inhibitors, in general, can include leading to birth defects in pregnant women, worsening kidney function, and elevated levels of potassium, which can be very dangerous. There are a variety of less worrisome or less common side effects. But of course, any discussion regarding a medication for you or your child should be associated with a careful discussion with the prescribing health care provider as to the potential risks and benefits.


Original posting 5 Nov 2007
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.